Alert archive / Kansas / Wind Advisories in 2023
Wind Advisory 5, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Mar 31, 2023, 6:47 PM CDT for 5 counties in Kansas. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- Mar 31, 2023, 6:47 PM CDT (23:47 UTC)
- Expired
- Mar 31, 2023, 9:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Topeka, KS
Counties Anderson County, KS, Coffey County, KS, Franklin County, KS, Lyon County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.8 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1675 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 649 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 331 m²/s²
- 0-3 km storm-relative helicity
- 362 m²/s²
- Significant tornado parameter
- 3.4
- Supercell composite
- 13.0
The text
As transmitted.
299 WWUS73 KTOP 312347 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 647 PM CDT Fri Mar 31 2023 KSZ026-038>040-010200- /O.CAN.KTOP.HW.W.0001.000000T0000Z-230401T0000Z/ /O.EXB.KTOP.WI.Y.0004.000000T0000Z-230401T0200Z/ Jefferson-Wabaunsee-Shawnee-Douglas- Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, and Lawrence 647 PM CDT Fri Mar 31 2023 ...WIND ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING... ...HIGH WIND WARNING IS CANCELLED... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Jefferson, Wabaunsee, Shawnee and Douglas Counties. * WHEN...Until 9 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ054>056-058-059-010200- /O.CAN.KTOP.HW.W.0001.000000T0000Z-230401T0000Z/ /O.NEW.KTOP.WI.Y.0005.230331T2347Z-230401T0200Z/ Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 647 PM CDT Fri Mar 31 2023 ...WIND ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING... ...HIGH WIND WARNING IS CANCELLED... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Lyon, Osage, Franklin, Coffey and Anderson Counties. * WHEN...Until 9 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ008>012-020>024-034>037-010200- /O.EXT.KTOP.WI.Y.0004.000000T0000Z-230401T0200Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Ottawa-Dickinson-Geary-Morris- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, Minneapolis, Bennington, Abilene, Herington, Junction City, and Council Grove 647 PM CDT Fri Mar 31 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM CDT THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Portions of central, east central, north central and northeast Kansas. * WHEN...Until 9 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Drake
1 follow-up statement
741 WWUS73 KTOP 010151 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 851 PM CDT Fri Mar 31 2023 KSZ008>012-020>024-026-034>040-010300- /O.EXP.KTOP.WI.Y.0004.000000T0000Z-230401T0200Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, and Lawrence 851 PM CDT Fri Mar 31 2023 ...WIND ADVISORY WILL EXPIRE AT 9 PM CDT THIS EVENING... Winds may still gust up to around 30 mph at times overnight, but have generally fallen below advisory criteria. $$ KSZ054>056-058-059-010300- /O.EXP.KTOP.WI.Y.0005.000000T0000Z-230401T0200Z/ Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 851 PM CDT Fri Mar 31 2023 ...WIND ADVISORY WILL EXPIRE AT 9 PM CDT THIS EVENING... Winds may still gust up to around 30 mph at times overnight, but have generally fallen below advisory criteria. $$ Drake
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Mar 31, 6:31 PM CDT, 16 minutes earlier.
Area forecast discussion, Mar 31, 6:31 PM CDT, 16 minutes before
Area Forecast Discussion National Weather Service Topeka KS 631 PM CDT Fri Mar 31 2023 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 303 PM CDT Fri Mar 31 2023 Key Points: - Strong winds and fire danger continue this afternoon. - Similar setup to today occurs Tuesday, with more strong winds, fire danger, and severe potential. A high impact event continues across the region this afternoon. 990 mb low is currently centered over Iowa, with a dryline and cold front trailing southward along the Kansas/Missouri border. To the east of the dryline, a high end severe weather event is underway. West of the dryline and along the cold front, a high end fire event is underway. As strong winds around the cyclone are mixed down across east-central Kansas, have been seeing wind gusts 50 to 65 mph in this area. Extreme fire weather and winds will continue into the evening, before gradually subsiding overnight. Please see fire weather section for more details. In the meantime, a few weak showers are developing across central Kansas underneath the upper low. These showers are very high-based, given the deep mixing and low surface dewpoints. However with some weak instability could see some isolated thunder, and perhaps some gusty winds as downdrafts augment the already strong surface winds. They will continue eastward through the early evening, then fall apart towards sunset with loss of diurnal heating. Saturday and Sunday will be much quieter, as high pressure builds in and winds weaken. Southerly winds resume by Sunday, so after a cooler Saturday we'll warm back into the 70s for Sunday. This will help moisture increase by later Sunday and into Monday, though the better moisture should stay just to our south and east. Zonal flow aloft persists through , becoming more southwesterly by Monday as another , so will need to keep an eye on a few minor shower/thunderstorm chances with weak shortwaves. By Tuesday, another deep upper low ejects northeast into the central Plains. Similar to today, a surface low deepens into the mid 980 mb, with a dryline developing across eastern Kansas. Some variability still exists in the exact position of the dryline, surface low, and the associated risks. But overall, it could be another high impact day, with severe weather east of the dryline and fire weather to the west. Some guidance keeps the dryline slightly farther west than today, enough for a few storms in far eastern Kansas. So will need to watch this closely. Beyond Tuesday, a more sustained cooler pattern looks to take shape, as the trough broadens and stays in place over the central US. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 624 PM CDT Fri Mar 31 2023 Mainly a wind driven forecast from here through the first half of the forecast period then winds trend down through the day time tomorrow. Still maintain and WNW component through the period as gusts generally cease. && .TOP WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM CDT this evening for KSZ008>012- 020>024-026-034>040-054>056-058-059. Wind Advisory until 7 PM CDT this evening for KSZ008>012-020>024- 034>037. High Wind Warning until 7 PM CDT this evening for KSZ026-038>040- 054>056-058-059. && DISCUSSION...Reese AVIATION...Drake
Hazardous weather outlook, Mar 31, 3:50 PM CDT, 2 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 350 PM CDT Fri Mar 31 2023 KSZ026-038>040-054>056-058-059-012100- Jefferson-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey- Anderson- 350 PM CDT Fri Mar 31 2023 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING... ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for east central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Red Flag Warning. High Wind Warning. Scattered showers and storms will be possible through mid-evening. Some of these storms could produce gusty winds, but no severe weather is expected. Strong gusty south winds will persist with gusts to 50 to 60 mph possible, strongest this afternoon from the west. A red flag warning is in effect from noon to 9 pm. Extreme fire weather conditions will develop with low humidity and strong winds. Outdoor burning should not occur. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ008>012-020>024-034>037-012100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Ottawa-Dickinson-Geary-Morris- 350 PM CDT Fri Mar 31 2023 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING... ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Red Flag Warning. Wind Advisory. Scattered showers and storms will be possible through mid-evening. Some of these storms could produce gusty winds, but no severe weather is expected. Strong gusty west winds will persist with gusts 45 to 55 mph. A red flag warning is in effect from noon to 9 pm. Extreme fire weather conditions will develop with low humidity and strong winds. Outdoor burning should not occur. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, Mar 31, 2:43 PM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
243 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM NON-TSTM WND GST 4 NNE PRINCETON 38.54N 95.25W
03/31/2023 M58 MPH FRANKLIN KS AWOS
KOWI OTTAWA AIPORT.
&&Local storm report, Mar 31, 2:48 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
248 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM NON-TSTM WND GST 4 NNE LAWRENCE 39.01N 95.22W
03/31/2023 M68 MPH DOUGLAS KS ASOS
KLWC LAWRENCE AIRPORT.
&&Local storm report, Mar 31, 3:41 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
341 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM NON-TSTM WND DMG PERRY 39.08N 95.39W
03/31/2023 JEFFERSON KS EMERGENCY MNGR
POWER POLES SNAPPED.
&&
LAFLINLocal storm report, Mar 31, 4:52 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
452 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM NON-TSTM WND GST 7 W MAYETTA 39.34N 95.85W
03/31/2023 M55 MPH JACKSON KS MESONET
MESONET STATION PRAK1 POTAWATOMI.
&&
JWLocal storm report, Mar 31, 4:53 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
453 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM NON-TSTM WND GST 3 ENE TOPEKA 39.07N 95.63W
03/31/2023 M52 MPH SHAWNEE KS ASOS
ASOS STATION KTOP TOPEKA.
&&
JWLocal storm report, Mar 31, 5:27 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
527 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM NON-TSTM WND DMG 1 SE OTTAWA 38.61N 95.25W
03/31/2023 FRANKLIN KS PUBLIC
TREE FELL ON HOUSE.
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 3:44 AM CDT | High Wind Warning | TOP | Anderson, Coffey, Douglas, Franklin, Jefferson, Lyon and 3 more | 15 hr |
| Mar 31, 7:53 AM CDT | Special Weather Statement | TOP | Anderson | 52 min |
| Mar 31, 8:04 AM CDT | Severe Thunderstorm Warning | TOP | Anderson | 41 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.